Delaware, 2005Winter Weather in Delaware, February 7 to 8, 2005
February 7 to 8, 2005 · NWS PHI · 3 events in 3 counties and zones
Black ice formed on untreated roadways across Kent and Sussex Counties during the evening of the 7th and persisted overnight toward daybreak on the 8th. It was caused by the combination of a thick fog bank that moved westward from the Atlantic Ocean and ideal radiational cooling conditions as a high pressure system permitted temperatures to fall to or below the freezing mark before the fog…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Black ice formed on untreated roadways across Kent and Sussex Counties during the evening of the 7th and persisted overnight toward daybreak on the 8th. It was caused by the combination of a thick fog bank that moved westward from the Atlantic Ocean and ideal radiational cooling conditions as a high pressure system permitted temperatures to fall to or below the freezing mark before the fog arrived. Untreated roadways were slippery. The fog dissipated toward dawn.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 7, 3:15 PM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Feb 7, 3:15 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EST MON FEB 7 2005
.OVERVIEW...
BOTH THE GFS AND NAM HAVE INIT PRETTY WELL. THEIR DIFS OCR IN THE
MED RNG THAN SHRT RNG. CDFNT FCSTD TO MOVE INTO OUR NWRN CWA B4
STALLING. LOW PRES FCSTD TO FORM ALG THE STALLED FNT AND WAIT FOR
H2.5 JET/DPVA TO INTENSIFY WED NGT AND THEN THU. CUR FCST PKG LEANS
TWD THE GFS AND ECMWF SOLN. THIS AGN IS OUT OF RESPECT FOR THE ECMWF
WHICH HAS DONE THE BEST OF THE MED RNG MDLS IN OUR CWA THIS WINTER.
THIS IS ABT 6 HRS SLOR THAN THE UKMET/CAN GGEM WHICH WOULD BE AN
EXTENSION OF THE GFS/ECWMF SOLN. FOR NOW WE HAVE DISCOUNTED THE
FLATTER/FASTER NAM/NOGAPS. ANY PCPN IN THE SHORT TERM WILL BE
LIQUID.
ON THE BIGGER SCALE THE NAO/PNA HAS TURNED POSITIVE/NEGATIVE. THEY
ARE EXPECTED TO REVERSE SIGNS DURG NEXT WEEK WHICH WOULD BRING A
COLDER WX PAT BACK TO THE ERN US IF CORRECT DURING THE 2ND HALF OF
NEXT WEEK.
&&
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
BIGGEST FCST PBLM AND UNFORTUNATELY IS ALSO LOWEST CONFID PART IS
WITH THE FOG BANK/ST JUST ALG THE DELMARVA CSTL WATERS. FCST WINDS
ARE EXPECTED TO BE L/V AND THIS SHLD HELP THE ST/FOG ADVECT INLD. IN
ADTN...HIER TD/S EXPECTED ALSO TO MOVE FTHR N AND W. THUS WE WILL
KEEP THE MNTN OF PATCHY FOG AND ACTUALLY HIT THE FOG A BIT HARDER
ALG/NEAR CSTL ZONES. HIER CLDS ARE EXPECTED TO CONT ARRIVING OVER
THE TOP. BOTH SHLD MAKE THE ZONES MOCLDY. WE WILL COMP BTWN THE GUID
DATASETS.
SFC FLOW EXPECTED TO BCM OFSHR ON TUE AND THIS SHLD HELP PUSH THE
FOG/ST OFSHR ERLY. FTHR TO THE NW...THERE IS EXCELLENT GUID
AGREEMENT ABT THE CDFNT STALLING ACRS OUR NWRN ZNS WITH GREATEST
PCPN CHCS ACRS THE POCONOS IN OUR CWA. THAT IS HOW CUR FCST WILL BE
WORDED. PTYP WILL BE LIQUID. BTWN THE FOG AND THE SHRAS SKIES ACRS
THE REST OF THE CWA SHLD SIDE ON THE MOCLDY SIDE ENDING A RUN OF
PLEASANT (FOR MOST) SUNNY DAYS. DUE TO THE CLDS WE WILL COMP BTWN
THE GFS AND ETA MOSAS FULL SUN MACROS ARE BLO GFS MOS GUID.
CDFNT STALLS ACRS OUR CWA TUE NGT W/O MUCH SUPPORT FOR PCPN ALG IT -
STGR SHRT WVS ARE STILL UPSTREAM TO OUR W. WE WILL KEEP GRIDDED SLGT
CHCS ATTM MOST ZONES. DEPENDING UPON HOW MUCH SNOW MELTS BTWN NOW
AND TUE NGT WITH DEWPTS EXPECTED TO RISE ABV FRZG...WE PBLY WILL
HAVE TO ADD SOME PATCHY FOG (ESP NWRN HALF OF OUR CWA) WITH LATER
PKGS.
LO PRES IS EXPECTED TO START REVVING ITS ENGINES ON WED WITH INCRG
POPS AS THE DAY MOVS ALG AS H2.5 JET AND SHRT WVS ARRIVE CLSR TO OUR
CWA. SINCE THE LOW IS STILL IN THE DEVELOPMENTAL STAGES...WE WILL
LEAVE CHC POPS FOR NOW. IT LOOKS AS THO WED S/B CLDY ALL ZONES AND
THUS WE WILL PLAY MAX TEMPS A BIT MORE ON THE CONSERVATIVE SIDE THAN
THE GFS MOS CUR SHOWS.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
WE HAVE LEANED OUR SOLN TOWARD A GFS/ECMWF SOLN. THE ECMWF HAS BEEN
MORE CONSIST WITH THIS UPCOMING EVENT. ALL OTHER MED RNG MDLS ARE
FASTER AND WEAKER. THE GFS SOLN HAS TRENDED SLOR AND DEEPER WITH THE
12Z RUN AND ALSO GIVEN THE ECMWF CONSISTENCY WITH THIS SYS...WE WILL
LEAN TWD IT. WITH THE DEEPER AND SLOR SOLN WITH A GREATER CHC FOR
WRAPARND PCPN...PARTICULARLY NERN ZNS. WE MUST ADMIT EVEN WITH THE
GFS SOLN...THE GREATEST FGEN FRCG ATTM RMNS IN NEWENG. ATTM IT LOOKS
AS THO PCPN SHLD GO FROM RAIN TO SNOW ACRS NRN THIRD OF OUR CWA LATE
WED NGT WITH CHCS OF RAIN TO SNOW BROUGHT DOWN TO THE PHL METRO
AREA. THE GFS IS ADMITTEDLY QUITE WARM IN THE LOWEST LYRS SUGG ALL
RAIN THRU 12Z THU THRUT OUR CWA. THE TRANSITION WOULD OCR ERLY THU
DAY TAKING GFS LITERALLY. ECMWF 0C H8 TEMP RUNS FROM NYC TO DOV AND
WE DON/T HAVE ACCESS TO THEIR SFC TEMP FIELDS OR H10-H8.5 THICK.
GIVEN THE EXPECTED LO POSN E OF NJ THU MRNG (NE WINDS DVLPG)...DO
NOT FEEL COMFORTABLE WITH JUST RAIN PTYP FCST ATTM WED NGT. IT
COULD BE A WET SNOW FOR A WHL WED NGT...BUT WE WILL HASH THESE
DETAILS OUT IN THE DAYS TO COME. NO MATTER WHAT SOLN...SHRT WVS
COUPLED WITH THE AVBL MSTR WOULD GIVE US PCPN CHCS ON THU. THE GFS
SOLN WOULD BRING SOME WRAPARND (MSRBL) SNOW INTO OUR NRN ZNS. WE
LEFT SOME MIXTURE DOWN S TO CORRESPOND TO FCSTD MAX TEMPS AND LESSER
PCPN INTENSITY WHICH MIGHT LET IT FALL AS OR MIX WITH RA. WE HAVE
LEFT THE MNTN OF ANY SHSN JUST TO OUR NRN ZNS ON THU NGT. ECMWF SHRT
WV WOULD BE OFSHR BY THEN AND THINK THE GFS WRAPARND MSTR IS JUST
TOO OVERDONE FOR NOW. QUITE WINDY INTO FRI B4 GRAD RELAXES. BEYOND
THAT THE MDLS HAVE COME INTO BETTER CONSENSUS ABT THE NEXT LO PRES
GOING W OF OUR CWA ON VALENTINE/S DAY. THUS ATTM WE INTRO A SLGT CHC
MIX N SUN NGT...BUT MAINLY JUST RAIN FOR THE 14TH. WITH RESPECT TO
TEMPS 00Z GFS RUN LOOKS A LTL BIT ON THE WARM SIDE...THUS WE HAVE
TRENDED DOWNWARD ABT A CAT BLO MAX/MIN TEMPS FROM THE 00Z MEX GUID.
&&
.AVIATION...
EXPECT SCT TO BKN CI REMAINDER OF THIS AFTERNOON INTO TONIGHT.
BY LATE TNGT CLOUDS WILL BEGIN TO THICKEN AND LOWER. BY DAYBREAK
SHOULD BE BKN TO OVC MID CLOUDS NRN SECTIONS AND SCT TO BKN MID
CLOUDS SOUTH. WITH LIGHT WINDS...TEMPS SHOULD DROP TO NEAR DEW PTS.
THIS MAY PRODUCE AREAS OF FOG LATE TNGT WITH MVFR VSBYS. FOG BANK
ALONG THE DELMARVA COAST WILL LIKELY MOVE INLAND AFTER SUNSET THIS
EVENING WITH IFR/LIFR CIGS AND/OR VSBYS. DELMARVA/EXTREME SRN NJ/
AND DEL BAY WILL BE THE AREAS AFFECTED.
&&
.MARINE...
THE SMALL CRAFT ADVISORY WILL REMAIN UP FOR THE OCEAN WATERS AS LONG
PERIOD EASTERLY SWELLS CONTINUE. WAVE WATCH INDICATES THAT THESE
SWELLS WILL PERSIST INTO WEDNESDAY.
AS FOR THE TIDES, HAVE NOT RECEIVED ANY REPORTS OF TIDAL FLOODING
TODAY. GAGES REPORTING 1/2 TO 1 FT ABV NML ALONG THE ATLANTIC
COAST AND 1 TO 1 1/2 FT IN THE DELAWARE BAY AND THE LOWER DELAWARE
RIVER. THESE DEPARTURES COMBINED WITH THE HIGH ASTRONOMICAL TIDES
TUESDAY...MAY BRING MARGINAL MINOR TIDAL FLOODING TO THE MOST
SUSCEPTABLE AREAS...SO HAVE REISSUED THE SPS. THESE HIGH TIDES WILL
OCCUR IN THE RARITAN BAY AT SOUTH AMBOY AT 7:01 AM TUESDAY MORNING.
ALONG THE NEW JERSEY SHORE, THE HIGH TIDES WILL OCCUR AT SANDY HOOK,
ATLANTIC CITY AND CAPE MAY BETWEEN 6:43 AM AND 7:05 AM TUESDAY
MORNING. THE ADJACENT BACK BAYS TEND TO HAVE THEIR HIGH TIDES ONE TO
TWO HOURS LATER. IN THE DELAWARE BAY AND RIVER, THE HIGH TIDES WILL
OCCUR AT LEWES, DELAWARE AT 7:57 AM, AT REEDY POINT, DELAWARE AT
10:34 AM, AND AT THE PHILADELPHIA, PENNSYLVANIA PIER AT 1:08 PM.
&&
.HYDROLOGY...
WE CONT TO SLOWLT MELT OUR SNOWPACK. QPF EXPECTED THRU WED DAY S/B
LT .25 AND HIEST QPFS WED NGT/THU PCPN SHLD BE CHANGING TO SNOW AND
MINIMIZE ANY RUN-OFF PBLMS.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR CSTL WATERS FROM SANDY HOOK
NJ TO FENWICK IS DE ANZ450>455.
OVERVIEW/SHORT TERM/LONG TERM/HYDROLOGY...TFG
AVIATION/MARINE...RPWHazardous weather outlook, Feb 7, 4:52 AM EST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
452 AM EST MON FEB 7 2005
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-081100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
452 AM EST MON FEB 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
GENERALLY, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A
SLIGHT CHANCE THAT A NOREASTER WILL DEVELOP FAR ENOUGH SOUTH ALONG
THE ATLANTIC COAST TO BRING US WINTRY WEATHER ANY TIME FROM LATE
WEDNESDAY AFTERNOON INTO THURSDAY, BUT THE RISK OF SUCH AN EVENT
PRESENTLY DOES NOT RISE TO A LEVEL WHERE A WINTER STORM WATCH IS
WARRANTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NYY
In the hours before
Special weather statement, Feb 7, 2:49 PM EST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
249 PM EST MON FEB 7 2005
DEZ001>004-NJZ012>014-016>027-PAZ070-071-081100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-
INLAND SUSSEX DE-KENT DE-MIDDLESEX NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ATLANTIC CITY...CAMDEN...DOVER...
NEW BRUNSWICK...NEWARK...PERTH AMBOY...PHILADELPHIA...
VINELAND AND WILMINGTON
249 PM EST MON FEB 7 2005
...NEW MOON AND EASTERLY SWELLS CONTINUE TO CAUSE HIGHER TIDES...
...ISOLATED MINOR TIDAL FLOODING POSSIBLE TUESDAY...
A STRONG STORM SYSTEM WELL OUT IN THE ATLANTIC OCEAN CONTINUES TO
GENERATE LONG PERIOD EASTERLY SWELLS. THESE SWELLS IN COMBINATION
WITH THE HIGHER THAN NORMAL ASTRONOMICAL TIDES, MAY PRODUCE ISOLATED
AREAS OF MINOR TIDAL FLOODING TUESDAY MORNING INTO TUESDAY AFTERNOON.
TIDAL GAGES ALONG THE NEW JERSEY COAST MONDAY AFTERNOON WERE RUNNING
ABOUT ONE HALF TO ONE FOOT ABOVE NORMAL, WHILE GAGES ALONG THE
DELAWARE RIVER AND BAY WERE BETWEEN ONE AND ONE AND A HALF FEET
ABOVE NORMAL. THESE HIGHER THAN NORMAL LEVELS ARE EXPECTED TO
PERSIST THROUGH THE HIGH TIDES TUESDAY. THE MORNING OR EARLY
AFTERNOON HIGH TIDES ARE CURRENTLY THE HIGHER OF THE TWO TIDES IN
THE DAILY CYCLE.
THESE HIGH TIDES WILL OCCUR IN THE RARITAN BAY AT SOUTH AMBOY AT
7:01 AM TUESDAY MORNING. ALONG THE NEW JERSEY SHORE, THE HIGH TIDES
WILL OCCUR AT SANDY HOOK, ATLANTIC CITY AND CAPE MAY BETWEEN 6:43 AM
AND 7:05 AM TUESDAY MORNING. THE ADJACENT BACK BAYS TEND TO HAVE
THEIR HIGH TIDES ONE TO TWO HOURS LATER. IN THE DELAWARE BAY AND
RIVER, THE HIGH TIDES WILL OCCUR AT LEWES, DELAWARE AT 7:57 AM, AT
REEDY POINT, DELAWARE AT 10:34 AM, AND AT THE PHILADELPHIA,
PENNSYLVANIA PIER AT 1:08 PM.
ONLY A FEW AREAS MAY EXPERIENCE MINOR TIDAL FLOODING, AS CONDITIONS
ARE MARGINAL, AT BEST, FOR IT TO OCCUR. IF YOUR AREA NORMALLY
EXPERIENCES ANY FLOODING AT THE HIGHEST TIDES OF THE YEAR, YOU
SHOULD CONSIDER IF ANY ACTION IS NEEDED ON YOUR PART.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR TIDAL GAGES
THROUGH THE NEW MOON CYCLE, AND ISSUE FURTHER STATEMENTS IF
NECESSARY.
GORSE
Winter Weather, Delaware Beaches / X E Sussex
- When
- February 7, 8:00 PM EST to February 8, 5:00 AM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Winter Weather, Inland Sussex
- When
- February 7, 8:00 PM EST to February 8, 5:00 AM EST
- Where
- Inland Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Winter Weather, Kent
- When
- February 7, 8:00 PM EST to February 8, 5:00 AM EST
- Where
- Kent forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 7 to 8, 200512 events
- Winter Weather in Colorado, February 7 to 8, 20055 events
- Winter Weather in New Jersey, February 7 to 8, 20055 events
- Winter Weather in Maryland, February 7 to 8, 20053 events
- Winter Weather in Iowa, February 7, 20052 events
- Heavy Snow in Colorado, February 7 to 8, 20052 events
- Flooding in Oklahoma, February 7 to 8, 20052 events
- Winter Storm in Colorado, February 7 to 8, 20052 events
- Winter Weather in Colorado, February 7 to 8, 20052 events
- Flash Flood in Texas, February 7, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437732, 5437733, 5437734.